Texas, 2003

Flash Flooding and Hail in Texas, September 9, 2003

September 9, 2003 · NWS AMA · 18 events in 2 counties and zones

damaging winds and flash flooding from the late afternoon hours until into the evening hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$15,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms plagued the western and northwestern sections of the Texas panhandle with large hail...damaging winds and flash flooding from the late afternoon hours until into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 9, 2:44 PM CST, 36 minutes earlier.

Area forecast discussion, Sep 9, 2:44 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CDT TUE SEP 9 2003

THUNDERSTORMS HAVE DEVELOPED AHEAD OF SURFACE TROUGH WHICH
LIES FROM THE CENTRAL OKLAHOMA PANHANDLE SOUTHWEST INTO THE
EXTREME SOUTHWEST TEXAS PANHANDLE. STORMS SHOULD HAVE A FAVORABLE
WIND SHEAR ENVIRONMENT OVER THE PANHANDLES AS LOW LEVEL JET
INCREASES AND UPPER LEVEL JET MAX MOVES OVER IN ASSOCIATION
WITH SHORTWAVE MOVING EAST FROM NORTHERN NEW MEXICO.

LONG WAVE TROUGH WILL CONTINUE TO GET CARVED OUT OVER THE
ROCKIES THROUGH WEDNESDAY AND THEN IT WILL SLOWLY MOVE EAST ON
THURSDAY. SEVERAL SHORTWAVES WILL MOVE THROUGH THE BASE OF THE
TROUGH ACROSS THE PANHANDLES OVER THE NEXT TWO DAYS. UPPER LEVEL JET
MOVING ACROSS THE PANHANDLES SHOULD EVEN BE STRONGER ON WEDNESDAY.
THUNDERSTORMS LOOK LIKE A FAIRLY GOOD BET AGAIN LATE WEDNESDAY
AFTERNOON INTO WEDNESDAY NIGHT AS ANOTHER SHORTWAVE MOVES ACROSS
AND IT COMBINES WITH GULF OF MEXICO MOISTURE AND INSTABILITY.

WILL LEAN WITH THE STRONGER ETA SOLUTION ON THE STRENGTH AND MOVEMENT
OF THE UPPER LONG WAVE TROUGH AND ASSOCIATED CLOSED LOW THROUGH
FRIDAY. HAVE ALSO LOWERED SOME HIGH TEMPERATURES FOR THURSDAY WITH
THE STRONGER TROUGH IN MIND.

NEXT COLD FRONT IS DUE IN BY SATURDAY AND THIS SHOULD KNOCK
TEMPERATURES BACK ANOTHER 10 DEGREES ALONG WITH A SLIGHT CHANCE OF
PRECIP.

KEPT THE REST OF THE FORECAST DRY AFTER SATURDAY NIGHT AS SHORTWAVE
RIDGING TAKES OVER ACROSS THE ROCKIES.

A FEW NUMBERS TO PONDER:

AMARILLO    63 86 57 73 / 40 30 40 20
BEAVER      63 88 56 72 / 40 40 60 30
BOISE CITY  61 85 54 72 / 40 40 40 20
BORGER      65 87 58 74 / 40 40 60 20
BOYS RANCH  61 85 55 74 / 40 40 40 20
CANYON      63 85 56 73 / 40 30 40 20
CLARENDON   67 88 60 75 / 40 30 40 30
DALHART     60 84 55 72 / 40 40 40 20
GUYMON      62 87 55 72 / 40 40 60 20
HEREFORD    62 85 55 75 / 40 30 40 20
LIPSCOMB    66 89 58 72 / 40 30 60 30
PAMPA       66 87 58 74 / 40 30 50 30
SHAMROCK    68 88 59 76 / 40 30 40 30
WELLINGTON  68 89 60 77 / 40 30 40 30

.AMA...
TX...NONE.
OK...NONE.

GOEHRING
Hazardous weather outlook, Sep 9, 11:36 AM CST, 3 hours 44 minutes before
OKZ001>003-TXZ001>020-101100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1236 PM CDT TUE SEP 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY
AFTERNOON AND EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AFTER 4 PM.
SPOTTER ACTIVATION WILL ALSO LIKELY BE REQUIRED WEDNESDAY AFTERNOON
AND EVENING.

05

The radar

The Amarillo radar (KAMA), 105 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Hartley

When
September 9, 3:20 PM CST
Where
Hartley County, 1 mi S of Channing
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Hail, Hartley

When
September 9, 3:20 PM CST
Where
Hartley County, Channing
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
36.017, -102.550

Hail, Hartley

When
September 9, 3:30 PM CST
Where
Hartley County, Channing
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.683, -102.300

Hail, Hartley

When
September 9, 3:31 PM CST
Where
Hartley County, Channing
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.683, -102.300

Hail, Hartley

When
September 9, 3:45 PM CST
Where
Hartley County, 2 mi N of Channing
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.667, -102.333

Hail, Hartley

When
September 9, 4:25 PM CST
Where
Hartley County, 5 mi SE of Dalhart
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.683, -102.333

Hail, Oldham

When
September 9, 4:29 PM CST
Where
Oldham County, Vega
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.683, -102.333

Hail, Oldham

When
September 9, 4:40 PM CST
Where
Oldham County, Vega
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.683, -102.333

Hail, Hartley

When
September 9, 5:00 PM CST
Where
Hartley County, Channing
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.717, -102.333

Thunderstorm Wind, Hartley

When
September 9, 5:19 PM CST to 5:45 PM CST
Where
Hartley County, 1 mi S of Channing
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.683, -102.333

An electrical transmission line was reported blown down by the high winds causing two hundred and seventy-two homes in the town of Channing to be without power.

Hail, Hartley

When
September 9, 5:25 PM CST
Where
Hartley County, Channing
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.017, -102.450

Hail, Hartley

When
September 9, 5:30 PM CST
Where
Hartley County, Channing
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.250, -102.433

Thunderstorm Wind, Hartley

When
September 9, 5:30 PM CST
Where
Hartley County, Channing
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.250, -102.433

Flash Flood, Hartley

When
September 9, 6:00 PM CST to 7:00 PM CST
Where
Hartley County, 2 mi E of Channing
Crop damage
$15,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.683, -102.333

Extensive flooding to fields reported along State Highway 354.

Flash Flood, Oldham

When
September 9, 6:30 PM CST to 7:30 PM CST
Where
Oldham County, 3 mi SE of Boys Ranch
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.683, -102.333

Extensive flooding of bar ditches three to four feet deep along Farm to Market Road 1061.

Thunderstorm Wind, Hartley

When
September 9, 8:22 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.683, -102.333

Thunderstorm Wind, Hartley

When
September 9, 8:32 PM CST
Where
Hartley County, 2 mi E of Channing
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.667, -102.333

Hail, Hartley

When
September 9, 8:32 PM CST
Where
Hartley County, 2 mi E of Channing
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374777, 5374778, 5374779, 5374780, 5374781, 5374782, 5374783, 5374784, 5374785, 5374859, 5374786, 5374787, 5374788, 5374860, 5375169, 5375170, 5375171, 5375172.